Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 5:36 AM CDT for Becker County, Clearwater County, Hubbard County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 5:36 AM CDT (10:36 UTC)
- Expired
- Jun 29, 2018, 6:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:40 AM CDT | TSTM WND DMG | 4 S Lake Itasca, MN | PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK. |
| Jun 29, 5:45 AM CDT | TSTM WND DMG | 4 S Lake Itasca, MN | PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
798
WUUS53 KFGF 291036
SVRFGF
MNC005-029-057-291130-
/O.NEW.KFGF.SV.W.0083.180629T1036Z-180629T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
536 AM CDT FRI JUN 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southeastern Clearwater County in northwestern Minnesota...
* Until 630 AM CDT.
* At 535 AM CDT, severe thunderstorms were located along a line
extending from near Solway to near Long Lost Lake to Height Of Land
Lake, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Public. This line of storms has a recent history of
producing measured wind gusts in excess of 60 mph.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Itasca State Park and Lake Itasca around 540 AM CDT.
Plantagenet Lake around 545 AM CDT.
Lake George and Osage around 550 AM CDT.
Camp Wilderness and Rosby around 555 AM CDT.
Park Rapids and Kabekona around 600 AM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East, Camp Thunderbird West and Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9466 4689 9576 4715 9556 4715 9555
4716 9555 4743 9535 4743 9518 4741 9518
4741 9467
TIME...MOT...LOC 1035Z 270DEG 49KT 4750 9516 4718 9533 4690 9560
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
TG3 follow-up statements
781
WWUS53 KFGF 291053
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
553 AM CDT FRI JUN 29 2018
MNC005-029-057-291130-
/O.CON.KFGF.SV.W.0083.000000T0000Z-180629T1130Z/
Hubbard MN-Becker MN-Clearwater MN-
553 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR HUBBARD...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER
COUNTIES...
At 552 AM CDT, severe thunderstorms were located along a line
extending from Lavinia to Lake George to Osage, moving east at 55
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Camp Wilderness and Rosby around 555 AM CDT.
Kabekona around 600 AM CDT.
Laporte and Park Rapids around 605 AM CDT.
Benedict and Dorset around 610 AM CDT.
Nevis around 615 AM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East, Camp Thunderbird West and Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9466 4689 9576 4715 9556 4715 9555
4716 9555 4743 9535 4743 9518 4741 9518
4741 9467
TIME...MOT...LOC 1052Z 270DEG 49KT 4750 9484 4718 9501 4690 9528
HAIL...0.75IN
WIND...60MPH
$$
TG599
WWUS53 KFGF 291103
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
603 AM CDT FRI JUN 29 2018
MNC029-291112-
/O.CAN.KFGF.SV.W.0083.000000T0000Z-180629T1130Z/
Clearwater MN-
603 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEARWATER COUNTY
IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4685 9466 4687 9522 4715 9518 4715 9517
4741 9515 4741 9467
TIME...MOT...LOC 1102Z 270DEG 49KT 4750 9464 4718 9481 4690 9508
$$
MNC005-057-291130-
/O.CON.KFGF.SV.W.0083.000000T0000Z-180629T1130Z/
Hubbard MN-Becker MN-
603 AM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR HUBBARD AND NORTHEASTERN BECKER COUNTIES...
At 602 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Pennington to near Laporte to Park
Rapids, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Laporte around 605 AM CDT.
Benedict around 610 AM CDT.
Nevis around 615 AM CDT.
Chamberlain, Badoura and Akeley around 620 AM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 9466 4687 9522 4715 9518 4715 9517
4741 9515 4741 9467
TIME...MOT...LOC 1102Z 270DEG 49KT 4750 9464 4718 9481 4690 9508
HAIL...0.75IN
WIND...60MPH
$$
TG456
WWUS53 KFGF 291120
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 AM CDT FRI JUN 29 2018
MNC005-057-291130-
/O.EXP.KFGF.SV.W.0083.000000T0000Z-180629T1130Z/
Hubbard MN-Becker MN-
620 AM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD AND NORTHEASTERN
BECKER COUNTIES WILL EXPIRE AT 630 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4685 9466 4687 9522 4715 9518 4715 9517
4741 9515 4741 9467
TIME...MOT...LOC 1120Z 270DEG 49KT 4750 9428 4718 9446 4690 9473
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 29, 3:24 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 324 AM CDT Fri Jun 29 2018 .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Fri Jun 29 2018 Convection timing and strength will be the main issues for the period. Ongoing MCS entering our western counties will continue to push eastward early this morning. Southeasterly winds have been feeding rich moisture with MU CAPE around 3000 J/kg into the complex. Effective deep layer bulk shear is in the 50-70 kt range. The complex has a history of producing 80 mph or greater winds, and there have been indications of some brief QLCS circulations. Bulk shear from 0-3km is out of the southwest, so any part of the line that starts bulging north or northeast will be prime for producing a brief spin up. Will also have to watch for enhanced convective activity along the warm front, which is stretched across the northern counties. See little reason for the thunderstorm complex to fizzle like the RAP shows, and think we will continue to have severe potential as it crosses the CWA. HRRR is doing a decent job depicting the line, but is too slow. The storms will continue to impact the western counties for the next hour or so, and will be nearing the Red River around 10Z or so, pushing off out of our MN counties a couple hours later. Tried to time the complex as it moves through, but will make some further adjustments to timing as it comes through. The main shortwave generating this thunderstorm complex will quickly lift off to north of the Great Lakes by this afternoon. Our region will remain under southwesterly flow aloft. There is the possibility of another weak shortwave moving through and providing some upper support for storms to redevelop. The warm front will be lifting north towards the Canadian border this morning, and a cold front will be entering the west by afternoon as the surface low moves into the Red River Valley. Highs will be near 90 in the southern counties, with low to mid 70s in the northwest behind the cold front. CAM models only have some weak showers and are not very impressive for redevelopment this afternoon. Will keep some broadbrushed 20-40 POPs, and refine later as we see how this morning convection plays out. Southwesterly flow aloft will continue into tonight, with the cold front pushing the rest of the way through and the surface low entering the MN arrowhead. Most of the models have some scattered post frontal precip, so kept our low POPs going for much of the area. Winds will keep us mixed and there will be plenty of lingering clouds, so have lows mainly in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 324 AM CDT Fri Jun 29 2018 Unsettled weather will continue through most of the long term. Temperatures will be a bit cooler with highs near or below the 80 mark behind the cold front over the weekend. Weak shortwaves will be embedded in the broad trough across the region, although timing and placement is pretty uncertain so will keep fairly low POPs that the blend gives us. The upper flow briefly becomes more zonal at the beginning of the work week, but then shifts back to the southwest. The GFS and ECMWF both have good signal for some sort of precipitation event Tuesday into Tuesday night. Upper ridging builds in strongly for mid-week, with Independence Day and the day afternoon looking pretty hot and some ridge riding thunderstorms not out of the question, especially in the north. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1155 PM CDT Thu Jun 28 2018 Line of thunderstorms will sweep through the area tonight...likely dropping cigs and vis to MVFR or IFR levels. Should be reaching DVL by 8Z and BJI by 12Z. Strong winds are likely with this line...and will update TAFs to increase winds even more if upstream obs warrant it. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...Knutsvig
In the hours before
Local storm report, Jun 29, 5:16 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG HILLSBORO 47.40N 97.06W
06/29/2018 TRAILL ND PUBLIC
SEVERAL TREES FELLED IN HILLSBORO. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
WBARRETTLocal storm report, Jun 29, 5:20 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST 3 S BROOKS 47.77N 96.00W
06/29/2018 M65.00 MPH Red Lake MN MESONET
BROOKS RWIS MEASURED 65 MPH WIND GUST.
&&
AMOORELocal storm report, Jun 29, 5:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 8 W REYNOLDS 47.67N 97.28W
06/29/2018 Traill ND PUBLIC
PLENTY OF TREES DOWN ON HIGHWAY 15. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
WBARRETTLocal storm report, Jun 29, 5:31 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
531 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM NON-TSTM WND GST 4 WSW DEVILS LAKE 48.09N 98.95W
06/29/2018 M71.00 MPH Ramsey ND MESONET
NDDOT RWIS NEAR CAMP GRAFTON GUSTED TO 71 MPH OUT OF THE
NORTHWEST ASSOCIATED WITH BACK SIDE OF MCV.
0449 AM NON-TSTM WND GST 2 NE PEKIN 47.81N 98.30W
06/29/2018 M63.00 MPH Nelson ND MESONET
NDAWN MEASURED WIND GUST OF 63 MPH WITHIN STRATIFORM RAIN
ASSOCIATED WITH BACK SIDE OF MCV.
&&
CJONESLocal storm report, Jun 29, 5:32 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM TSTM WND DMG GRAND FORKS 47.92N 97.07W
06/29/2018 GRAND FORKS ND PUBLIC
PART OF FENCE BLOWN OFF AT RESIDENCE IN SOUTH GRAND
FORKS. REPORT VIA SOCIAL MEDIA.
&&
WBARRETTLocal storm report, Jun 29, 5:35 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG LAKOTA 48.04N 98.35W
06/29/2018 NELSON ND PUBLIC
LARGE TREE BRANCHES FELLED. REPORT VIA SOCIAL MEDIA.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jun 29, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 47 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 54 min |
| Jun 29, 4:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 65 min |
| Jun 29, 4:31 AM CDT | Tornado Warning | FGF | Norman | 29 min |
| Jun 29, 4:32 AM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 28 min |
| Jun 29, 4:42 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 63 min |
| Jun 29, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Hubbard, Otter Tail, Wadena, Wilkin | 63 min |
| Jun 29, 4:59 AM CDT | Tornado Warning | FGF | Clearwater, Polk | 31 min |
| Jun 29, 5:05 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jun 29, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.